Hail, Lee
- When
- May 20, 5:20 AM CST to 5:30 AM CST
- Where
- Lee County, 1.05 mi W of Keokuk
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.400, -91.400
Report gathered from Mping.
A small line of strong to severe storms moved through southern Iowa early in the morning on May 20th. This storm led to isolated reports of large hail, gusty winds, and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A small line of strong to severe storms moved through southern Iowa early in the morning on May 20th. This storm led to isolated reports of large hail, gusty winds, and heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 20, 4:53 AM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 553 AM CDT Fri May 20 2022 ...AVIATION UPDATE... .SYNOPSIS... Issued at 217 AM CDT Fri May 20 2022 A surface has moved into southwestern Minnesota early this morning with a cold front stretching southward across central Iowa then southwestward into Kansas and Colorado. Convection was having trouble initiating across the area this morning associated with 925 MB frontogenetical forcing. The convection is not maintaining itself. Temperatures in eastern Iowa, northwest Illinois, and far northeast Missouri were in the upper 60s to lower 70s. && .SHORT TERM...(Today and Tonight) ISSUED AT 217 AM CDT Fri May 20 2022 Key Messages: 1. Much cooler and cloudy end to the work week with scattered showers and isolated thunderstorms possible. Convection has remained to the north of the area tonight with storms struggling to initiate across central Iowa. The storm system and its attendant cold front is forecast to slowly move eastward through the period. This morning, the cold front is forecast to be near the Mississippi River by midday. Models show the cold front exiting northwest Illinois and far northeast during the late afternoon. Synoptic models show gradual weakening of the low level FGEN forcing with time along and ahead of the cold front. Upper level support is limited with a few weak vorticity maxima moving across the region today. This will work to limit the precipitation coverage today. Rain showers will be scattered with thunderstorms isolated and limited to ahead of the cold. The storm prediction center has Bureau, Putnam, and McDonough Counties in a Marginal Risk for severe storms. There is sufficient CAPE values of 1000 to 2000 J/KG. Deep layer shear is increasing through the day but with limited lift severe storms should be isolated today. Rainfall amounts will be light today with 1 to 2 tenths possible. High temperatures for today will be ahead of the cold front with falling or steady temperatures behind it. High temperatures today will range from the lower 80s across far west central Illinois to the upper 60s northwest of a Cedar Rapids to Dubuque line. Low temperatures on Saturday morning will range from the upper 40s north of Highway 30 to the mid 50s in far southeast Iowa, northwest Illinois and far northeast Missouri. .LONG TERM...(Saturday through Thursday) ISSUED AT 217 AM CDT Fri May 20 2022 Key Messages: 1. Chances for rain and storms to start the period. 2. Cooler, even below average temps to start the work week 3. Chances for showers midweek. Discussion: Elongated trof with a strong upper level jet will start the period. Weak waves ahead of this trof will lead to showers and storms Saturday. A wave moving through the trof will start to move the system east through the overnight into Sunday. Flow turns zonal before another system changes it to SW ahead of a wave midweek. At the same time, a deeper trof forms SW of the area and becomes cutoff into next weekend. Guidance begins to differ with the timing of the first shrtwv midweek, leading to reduced forecast confidence. What does seem locked in are the temps. We will be in the 60s finally reaching 70 with a deft of low level moisture. Our spring-like weather will have arrived. With broad divergence across the area Saturday, any wave could lead to showers or storms. The upper level jet right entrance region will be across the area and will help to increase lift. Most of the precip looks to be post frontal. There does not appear to be any severe risk for this setup across the area. CAMs are depicting showers and isolated storms across the area Saturday, before becoming more widespread with the arrival of the shrtwv and jet streak. With better BL moisture south of the area and ahead of the cold front, CAMs and synoptic models don't have much QPF. In fact, most of the area will see from a couple tenths of an inch to half an inch of rain. Into next week, the wave midweek will also have a lack of BL moisture and while we will see pops, this will mostly be showers. Some storms can't be ruled out. && .AVIATION...(For the 12Z TAFS through 12Z Saturday Morning) ISSUED AT 550 AM CDT Fri May 20 2022 A cold front will move across the area now through 18 UTC today. A line of showers and storms is possible with the front with MVFR ceilings and visibilities possible with these storms. Have added a tempo group for storms at each TAf site. Otherwise MVFR ceilings will be possible through this morning all TAF sites with some improvement to VFR this afternoon and evening. Winds will shift to the west behind the front with gusts up to 25 knots. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Cousins SHORT TERM...Cousins LONG TERM...Gibbs AVIATION...Cousins
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 305 AM CDT Fri May 20 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-210815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 305 AM CDT Fri May 20 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A cold front will move across eastern Iowa, northwest Illinois, and far northeast Missouri today with scattered showers and isolated thunderstorms possible. There is a marginal risk of severe thunderstorms in Bureau, Putnam, and McDonough Counties. The main threats from these storms will be hail, damaging wind gusts, and lightning. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Showers and storms are expected Saturday into the evening. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated for today or tonight. DC/AG
Special Weather Statement
National Weather Service Quad Cities IA/IL
525 AM CDT Fri May 20 2022
IAZ098-MOZ009-010-201115-
Van Buren IA-Clark MO-Scotland MO-
525 AM CDT Fri May 20 2022
...Strong thunderstorms will impact portions of southwestern Van
Buren, Scotland and southwestern Clark Counties through 615 AM CDT...
At 525 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greentop to near Brashear to near Plevna.
Movement was northeast at 55 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Greensburg around 535 AM CDT.
Rutledge around 545 AM CDT.
Other locations in the path of these storms include Memphis, South
Gorin, Wyaconda, Granger, Luray and Cantril.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4056 9235 4060 9227 4060 9218 4065 9218
4068 9211 4047 9181 4025 9155 4026 9195
4030 9195 4030 9235
TIME...MOT...LOC 1025Z 242DEG 46KT 4038 9260 4020 9236 3997 9213
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
GibbsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
556 AM CDT Fri May 20 2022
IAZ098-099-ILZ034-MOZ009-010-201145-
Hancock IL-Van Buren IA-Lee IA-Clark MO-Scotland MO-
556 AM CDT Fri May 20 2022
...Strong thunderstorms will impact portions of western Hancock,
southeastern Van Buren, western Lee, northeastern Scotland and Clark
Counties through 645 AM CDT...
At 555 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Memphis to 7 miles east of Colony to 8
miles north of Lewistown to near Ewing. Movement was east at 55 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Wayland and St. Francisville around 615 AM CDT.
Other locations in the path of these storms include Warsaw,
Alexandria, Croton, Keokuk, Hamilton, Donnellson, West Point, New
Boston, Bowen, Franklin, Carthage, Ferris and Fort Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4020 9150 4025 9150 4025 9160 4038 9176
4060 9199 4077 9156 4048 9117 4031 9106
4019 9101
TIME...MOT...LOC 1055Z 250DEG 50KT 4052 9209 4026 9184 4020 9181 4004
9161
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
GibbsThe Quad Cities radar (KDVN), 151 km away, was scanning. The volume nearest the first event began at 11:21 UTC.
1 hail. Local standard time, as filed.
Report gathered from Mping.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022507.